Alert archive / Tennessee / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 262, NWS Nashville, TN

July 4, 1997Bledsoe County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Jul 4, 1997, 4:25 PM CDT for Bledsoe County, Tennessee. It was in force for 50 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 4, 1997, 4:25 PM CDT (21:25 UTC)
Expired
Jul 4, 1997, 5:15 PM CDT
In force
50 min
Issued by
NWS Nashville, TN
Area
Whole counties

County Bledsoe County, TN

What was reported inside it

TimeReportWhereRemark
Jul 4, 4:40 PM CDTHail 0.75Pikeville, TNLocal law enforcement reported dime size hail near Fall Creek Falls state Park.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 4, 4:00 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 9.4 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 1997-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 38 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 1997-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -74 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
38 J/kg
Mixed-layer CIN
-403 J/kg
Mixed-layer LCL
932 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
-74 m²/s²
0-3 km storm-relative helicity
37 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KBNA 042123 RRA
SVRBNA
TNC051-007-042215-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
425 PM CDT FRI JUL 4 1997
 
THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  515 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATIONS...
 
IN MIDDLE TENNESSEE
 
   ...FRANKLIN COUNTY
 
IN SOUTHEAST TENNESSEE
 
   ...BLEDSOE COUNTY
 
AT 424 PM CDT...DOPPLER RADAR INDICATED SEVERE THUNDERSTORMS NEAR FALL
CREEK FALLS AND ALSO NEAR NEAR FAYETTEVILLE AND LYNCHBURG. THESE STORMS
WERE MOVING EAST AT AROUND 25 MPH...AND WILL REACH PIKEVILLE BY 445 PM
AND ESTILL SPRINGS AND WINCHESTER BY 450 PM. YOU SHOULD TAKE COVER
IMMEDIATELY.
 
WHEN THUNDERSTORMS ARE OCCURRING...PEOPLE SHOULD MOVE INSIDE A
STRONG BUILDING.  DO NOT STAND BY WINDOWS.  DON'T USE TELEPHONES
OR ELECTRICAL APPLIANCES UNLESS IN AN EMERGENCY UNTIL THE STORM
HAS PASSED.  MOTORISTS SHOULD NOT DRIVE INTO LOW WATER CROSSINGS.
 
TT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 2:00 PM CDT, 2 hours 25 minutes earlier.

Area forecast discussion, Jul 4, 2:00 PM CDT, 2 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
200 PM CDT FRI JUL 4 1997

MAIN FCST PROBLEM THIS AFTN WL BE FNTL BNDRY MOVG SEWD INTO MID TN.
18Z SFC AND ADAP ANALYSIS HAS BNDRY EXTENDING FM NE OF FA ACRS CNTRL KY
TO NR MEM W/SFC LO ACRS SRN PTN OF FA. GO ALNG W/SVR TSTM WATCH FOR FA
ROUGHLY FM DEKALB TO S AND SW OF BNA AS PER DISCUSSION W/SPC.

ATMOSPHERE CONTS TO DESTABILIZE ACRS FA ERLY THIS AFTN AS DECENT FNTL
BNDRY CONTS TO SLOWLY MOVE SEWD INTO FA. MID LVL DRYING AND STG MID LVL
FLOW WL CONTRIBUTE TO SCTD TSRA THAT WL CONT TO DVLP W/A FEW BECOMING
SVR.  MAIN THREAT WL BE DOWNBURST AND OUTFLOW WNDS.

AFT PCPN AREA MOVES OUT OF FA THIS EVE...WL BE DRIER AND COOLER WX FOR
FA FOR REST OF WEEKEND.

AS FOR POPS...WL GO CLOSE TO GUID FOR FA MNLY E OF BNA AND PLATEAU FOR
EVE.
AS FOR TEMPS...NGM/FAN CLOSE TNGT AND SAT AND GNRLY ACCEPTED. AS FOR
SAT NGT...WL GO W/FAN AND FOR SUNDAY...MDLS ACCEPTED.
TROUTMAN

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 3:37 AM CDTSevere Thunderstorm WarningOHXStewart38 min
Jul 4, 3:57 AM CDTSevere Thunderstorm WarningOHXMontgomery48 min
Jul 4, 4:30 AM CDTSevere Thunderstorm WarningOHXCheatham, Robertson45 min
Jul 4, 4:54 AM CDTSevere Thunderstorm WarningOHXDavidson, Sumner51 min
Jul 4, 5:22 AM CDTSevere Thunderstorm WarningOHXWilson53 min
Jul 4, 5:40 AM CDTSevere Thunderstorm WarningOHXSmith50 min
Jul 4, 2:03 PM CDTSevere Thunderstorm WarningOHXWayne57 min
Jul 4, 3:00 PM CDTSevere Thunderstorm WarningOHXCannon, Rutherford45 min
Jul 4, 3:14 PM CDTSevere Thunderstorm WarningOHXGiles, Lawrence61 min
Jul 4, 3:22 PM CDTSevere Thunderstorm WarningOHXWarren53 min
Jul 4, 3:40 PM CDTSevere Thunderstorm WarningOHXBedford, Coffee50 min
Jul 4, 3:40 PM CDTSevere Thunderstorm WarningOHXMarshall50 min
Jul 4, 3:53 PM CDTSevere Thunderstorm WarningOHXLincoln, Moore52 min
Jul 4, 3:53 PM CDTSevere Thunderstorm WarningOHXVan Buren52 min
Jul 4, 4:25 PM CDTSevere Thunderstorm WarningOHXFranklin50 min
Jul 4, 4:41 PM CDTSevere Thunderstorm WarningOHXGrundy, Marion64 min
Jul 4, 4:57 PM CDTSevere Thunderstorm WarningOHXSequatchie48 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.